Thunderstorm Wind, Otero
- When
- June 22, 3:40 PM MST
- Where
- Otero County, Alamogordo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 32.900, -105.967
Strong thunderstorms developed over the southern Sacramento Mountains and along the eastern heights of Alamogordo. One storm in particular dropped about an inch and a half of rain in 40 minutes over Marble Canyon , which drains into eastern Alamogordo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Strong thunderstorms developed over the southern Sacramento Mountains and along the eastern heights of Alamogordo. One storm in particular dropped about an inch and a half of rain in 40 minutes over Marble Canyon , which drains into eastern Alamogordo. Other storms added heavy rain and several inches of drifting small hail to that section of town. Strong winds blew shingles off houses, but flooding was the main problem. Roads along the eastern heights turned into raging torrents which flowed westward into the center of town. Mud flowed into numerous houses and several vehicles were swept into arroyos. A gas main was broken which led to the evacuation of residents in the vicinity. The state of NM put the damage total at about $1.3 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 22, 1:42 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 242 PM MDT THU JUN 22 2006 .SYNOPSIS... AS ADDITIONAL MOISTURE MOVES INTO THE REGION...THE AREA WILL SEE INCREASED CLOUDS AND HAVE IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. DAY TIME TEMPERATURES WILL NOT BE QUIET AS WARM THE NEXT FEW DAYS. HIGH PRESSURE WILL BUILD BACK OVER THE AREA LATE IN THE WEEKEND WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. && .DISCUSSION... A LOW LEVEL EAST FLOW WILL CONTINUE TO BRING ADDITIONAL MOISTURE INTO THE AREA OVER THE NEXT COUPLE OF DAYS. WITH HIGH PRESSURE ALOFT SHIFTED FURTHER WEST...THE ATMOSPHERE WILL NOT BE AS STRONGLY CAPPED WITH IMPROVED CHANCES FOR SHOWERS AND THUNDERSTORMS OCCURRING THROUGH THE WEEKEND. AT THIS TIME AVAILABLE MOISTURE IS STILL LIMITED WITH MAINLY DRY HIGH BASED THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND EVENING. STRONG WIND GUSTS WITH BLOWING DUST NEAR STORMS WILL BE THE CHIEF THREAT FOR THE LOWLAND DESERTS WITH SMALL HAIL AND BRIEF HEAVY SHOWERS POSSIBLE IN THE MOUNTAINS. FOR FRIDAY AND THE WEEKEND PRECIPITABLE WATER VALUES ARE PREDICTED TO RISE ABOVE AN INCH OVER PORTIONS OF THE FORECAST AREA WHICH SERVES AS AN INDICATOR THAT CONDITIONS SHOULD BE SUFFICIENTLY MOIST TO PRODUCE SOME DECENT RAINFALL WHERE SHOWERS AND THUNDERSTORMS OCCUR. A FEW LOCATIONS MAY EVEN SEE BRIEF PERIODS OF HEAVY RAINFALL. OVERALL...CHANCES FOR MEASURABLE RAINFALL WILL BE BEST FROM FRIDAY EVENING THROUGH SUNDAY. WITH THE HIGH CENTERED WEST OF THE AREA...IMPULSES DROPPING DOWN FROM THE NORTH MAY AID THUNDERSTORM DEVELOPMENT WITH ADDITIONAL LIFT AND COOLING ALOFT. AT THIS TIME DO NOT SEE ANY STRONG SURFACE BOUNDARY TO FOCUS THUNDERSTORM ACTIVITY DURING THE DAY...SO STORMS WILL NEED TO PROPAGATE ALONG OUTFLOWS OF PREVIOUS MOUNTAIN STORMS THAT COULD KEEP CONVECTION GOING WILL INTO THE NIGHT. THE HIGH IS EXPECTED TO BUILD BACK OVER THE STATE SOME ON MONDAY THAT MAY SERVE TO SUPPRESS SOME OF THE CONVECTION. WILL KEEP AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY WITH RESIDUAL MOISTURE AND DAY TIME HEATING DEVELOPING THUNDERSTORMS UNDER THE HIGH. && .AVIATION...VALID 23/00Z-24/00Z GENERALLY VFR CONDITIONS EXCEPT NEAR THUNDERSTORMS. ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. STORMS MAY PRODUCE MVFR VSBYS WITH RAIN AND OR BLOWING DUST. SUDDEN WIND GUSTS TO 50 MPH POSSIBLE NEAR STORMS. SEE APPROPRIATE TAFS AND TWEBS FOR FURTHER INFORMATION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 98 70 98 72 / 10 20 20 20 20 SIERRA BLANCA TX 62 88 65 91 62 / 20 20 20 20 20 LAS CRUCES 68 97 65 96 71 / 10 20 20 20 20 ALAMOGORDO 69 95 65 91 69 / 10 20 20 20 20 CLOUDCROFT 49 75 47 71 48 / 30 30 30 30 30 TRUTH OR CONSEQUENCES 69 97 64 93 70 / 10 20 20 20 20 SILVER CITY 60 89 59 84 61 / 10 20 20 20 20 DEMING 66 99 65 95 66 / 10 20 20 20 20 LORDSBURG 66 102 64 98 67 / 10 10 10 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1102 AM MDT THU JUN 22 2006 NMZ022>025-030>032-TXZ055-056-231715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1102 AM MDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED HIGH BASED THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING ACROSS THE REGION. THE STORMS WILL PRODUCE BRIEF SHOWERS...FREQUENT LIGHTNING AND STRONG WIND GUSTS UP TO 50 MPH ALONG WITH BLOWING DUST. STORMS OVER THE MOUNTAINS MAY ALSO PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY. PERIODS OF BRIEF HEAVY RAIN SHOWERS...SMALL HAIL...AND STRONG WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LUNDEEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 113 PM MDT THU JUN 22 2006 NMZ022>025-030>032-TXZ055-056-230115- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 113 PM MDT THU JUN 22 2006 ...THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE LOCALLY STRONG WINDS...BLOWING DUST AND SMALL HAIL... ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON AS SURFACE MOISTURE HAS INCREASED BELOW UPPER LEVEL HIGH PRESSURE. DESPITE THE INCREASED MOISTURE...THUNDERSTORMS OVER LOWER ELEVATIONS WILL CONTAIN LITTLE RAIN BUT WILL PRODUCE WINDS GUSTING TO 55 MPH IN THE VICINITY OF OUTFLOWS. VISIBILITIES OF LESS THAT ONE-HALF MILE IN BLOWING DUST WILL ACCOMPANY THESE OUTFLOW WINDS. HAIL TO ONE-HALF INCH IS POSSIBLE WITH SOME STORMS...ESPECIALLY IN THE MOUNTAINS. DRIVERS SHOULD BE PREPARED FOR SUDDEN STRONG WINDS AND LOW VISIBILITIES OVER LOWLAND ROADS AND HIGHWAYS NEAR THUNDERSTORMS THROUGH THIS EVENING. DO NOT DRIVE INTO AREAS OF LOW VISIBILITY. RATHER...PULL OVER IN A SAFE PARKING AREA AND WAIT FOR VISIBILITIES TO IMPROVE AND WINDS TO SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR POSSIBLE LATER WARNINGS OR ADVISORIES.
The Holloman AFB radar (KHDX), 24 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511628, 5511629.